In the last 3 yrs I've been diagnosised with AVN (bone death) in 6 different joints (Hips-Knee's-Shoulders) I replaced my rt shoulder in 2008 on Sept 8,2011 I will replace my Lt hip then after I recover I need to replace my left shoulder then right hip and then wait on the knee's. My ortho really does not want to replace the knee's unless it's unbearable. Now they think I have it in my wrists so 8 joints are affected and I am only 44 yrs old The AVN was caused by the use of high doses of Prednisone over an 18month period due to a rare lung disease called empyema in both lungs that collapsed at different times and had me in the hospital 20plus times.It has basically crippled me because of the severe joint pain. The pain physician has me on 30mg of methadone TID and 15mg oxycodone 1 tablet 4x daily which I think is ridiculous.my case of AVN is one of the rarest any of my doctors have seen and I live in Raleigh N.C. so I've been to Duke-University of N.C. and some other places throughout central N.C. most doctors won't deal with me because they don't know what to do. Sorry for the long post. ANY INPUT ON THIS WOULD BE GREATLY APPRECIATED..
Why do you think your meds are "ridiculous"? Everyone has different pain and experiences it differently. You are on a fairly high dose of methadone and oxycodone for BT pain. If it is not doing the job, tell the doctor what you would like to be able to do that you cannot do now because of the pain? Make it more a question of function with specific goals to attain.
I wish everyone knew what steroids could do as far as bad side effects, they might be less willing to take them. Sometimes, as in your case, they may be necessary, but often they are not.
At that dose of methadone, I hope you are getting yearly EKGs. Methadone can cause arrythmias that can lead to death. My PM specialist suggested a yearly EKG to me.
I've had the EKG's and during hospital stays even had a cardiologist check me out with an echo. All is good. I say ridiculous because of my dose prior to the 90mg's. I should have explained. I've done several blood tests to see if I was in the therapeutic level with the methadone which is measured from 300-1000 (I don't know the measurment just the numbers)I was testing below 300 on 180mg's a day about 18 month's ago the board of medicine in N.C. required that Dr's prescribe a maximum of 90mg's daily. I do have a very high tolerance to the meds so after me hip replacement in Sept there are changing my meds to exalga for extended release and 4 to 8mg's IR for break thru. It just seems that politics is getting involved with the treatment of pt's
It sounds like the last three years have been quite a challenge. Most of us would have a hard time imagining going through so many surgeries in such a short amount of time while dealing with joint pain and lung problems at the same time. It also sounds like you are getting frustrated with how much help you are getting from your current pain medications.
There are safety concerns over the use of methadone, particularly at higher dosages. It does have a black box warning because of an increase in sudden deaths associated with methadone use over the last several years. Certainly, you can talk to your doctors about alternative long-acting opioids.
I would also recommend that you consider looking into a variety of ways of managing your pain. As you become more tolerant to the opioids, it gets harder to manage your post-operative pain if you have any more surgeries, plus they can become less helpful in dealing with your day to day pain.
Duke happens to also have a complementary alternative medicine program. There may be a whole host of resources there that could help you find alternative ways of managing pain and coping with all of the things on your plate right now.
I don't know what tests you had done to determine the "therapeutic level" for methadone. The only blood test I have had for opioids was to check to see if the amount in my blood stream correlated with the amount I was taking. It is my understanding that the therapeutic amount of opioids is the amount that relieves your pain without causing side effects that would preclude you from taking it. Because of tolerance that amount may change from person to person and from one time to another for the same person.
180 mg. of methadone a day is high enough to be concerned about cardiac arrythmias, these can happen any time during treatment, so I would can understand your PM doc being concerned and would discuss with him how often to get the EKGs done.
Were you getting good pain relief from the 180 mg. per day of methadone?
I am a bit confused about your last comment about politics being involved with treatment, are you talking about your pain treatment or something else? So far you have only discussed medical concerns not political ones.
My husband and I have both had surgeries since we have been on opioids for chronic pain, neither of us had any problems with post op pain not being managed well. My husband was able to get completely off his opioids after he had his hip replaced.
I just used slightly more frequent BT opiates than usual for a week or two after my surgery in addition to my long acting opioid. I just was in the hospital for a bit over 24 hours.
My husband had an implanted catheter postop that delivered a local anesthetic to his operative area, it was hooked up to a PCA device, in addition to an opiate PCA device that hooked up to his IV. As soon as he was able he took his meds by mouth. His pain was well controlled also. He was home in 3 days.
We both use our hot tub for pain relief, and exercise of course. There are a lot of ways to manage pain, it is worthwhile to try them all and continue with whatever helps even a little bit.
Hi Annette, I was on 180mg's in Ft Lauderdale,Fl at a teaching hospital not one of those pill mills everyone hears about. Then when I moved to North Carolina I stayed on 180mg's for a couple of month's and then the black box warning came and anybody on methadone greater than 90mg's had to be weaned down to 90. The politics or maybe not politics but the Chorinic pain clinic I was going to was managing my pain with the methadone for long term and using MS contin for breakthru pain and that was working fine then they changed there policy and started using a formula for all pt's no matter there tolerance or diagnosis everybody had to be on a certian amount of meds and that was that.So they lowered me even though the orthopedics kept finding new joints that were affected with AVN.... After surgery I am changing my chronic pain doc. Thanks for replying
Since I seem to take a very small dose of methadone compared to many people, I have not done the reading I should for high dose related coronary events.
I am different than you, I would just assume that because the black box warning came out regarding high doses of methadone the clinic you went to changed its policy for patient safety issues. Doctors often change their prescribing practices when these kinds of black box warnings come out, regardless of what the drug might be. I think that is good medical practice, not politics, but you were there, so you know better than I would.
Last night I had the time and energy and did a search on methadone and cardiac effects. It seems like most studies put the problem at a dose of 60 mg. per day or more. At that point they seem to see an increase in heart rhythm problems, and Q-T interval lengthening that can be problematic. This can be seen on an EKG, so they suggest a base line EKG when one starts using methadone and then yearly ones to check on it. They also said that some smaller studies showed problems that might be related to ANY dose of methadone, not just over 60 mg/day.
Everyone has to read about their meds and medical problems and decide for themselves what to do, if their doctors do not want to withdraw treatment or change the dose.
Ok, I know this is rude and all but I had to point it out. Maybe you won't feel so bad about your life. I have AVN and have had it since I was 11. I'm 14 now. Like you it was caused by Prednisone. I have AVN in my right big toe, both ankles, both hips, both knees (which are now square), both elbows, and my left jaw. Luckily I don't take prescription pain killers anymore. Oxycodone didn't do anything for me so I used methadone. I now take Aleve instead and it works pretty good for me. Also about your pills, if you think taking 4 a day is bad, imagine 50 . I had Leukemia AML. Now in remission. Talk to your doctor about doing physical therapy. It helps somewhat. Though by now you've probably gotten them all replaced. I hope I don't have to get mine replaced anytime soon but I am tired of sticking out from my friends. Anyways I know this was kind of rude but I feel better now. (I'm sure you needed to vent too) I hope you can find ways to help out with your problems. It is pretty painful and disabiling. Probably spelled that wrong. Anyways good luck.